Author(s): Saida S, Yoshida A, Tanaka R, Abe J, Hamahata K,
Abstract Share this page
Abstract BACKGROUND: Drug-induced hypersensitivity syndrome (DIHS) is a rare but severe disorder due to a systemic hypersensitivity reaction. We report on a case with DIHS-like symptoms following human herpes virus 6 (HHV-6) infection complicated with encephalopathy. CASE SUMMARY: An 11-month-old girl suffered from a human herpes virus 6 (HHV-6) infection (exanthema subitum) complicated with encephalopathy. We treated the patient with continuous infusion of thiopental, assisted mechanical ventilation, methylprednisolone pulse therapy, and gamma-globulin infusion therapy starting on the fifth day of the illness and started phenobarbital administration on the eleventh day. The patient developed a fever, systemic erythematous exanthema, lymphadenopathy, and eosinophilia two weeks after the start of phenobarbital administration. Steroid therapy, methylprednisolone (4 mg/kg/day) followed by oral prednisolone (1 mg/kg/day), was started on the 28th day and was tapered off on the 72nd day after admission. Serum anti-HHV-6 IgG antibody elevation and the presence of HHV-6 DNA in the peripheral blood detected by polymerase chain reaction (PCR) analysis suggested reactivation of HHV-6 after the primary infection of HHV-6. Lymphocyte transformation test for phenobarbital was positive three weeks after the DIHS crisis. DISCUSSION: HHV-6 reactivation is a unique feature in DIHS. In general one develops DIHS accompanied by reactivation of HHV-6 which has been residing in the body since the initial infection (exanthema subitum) in early childhood. This is the first report of a patient with DIHS-like symptoms which developed immediately following the primary infection of HHV-6.
This article was published in Allergol Int
and referenced in Dermatology Case Reports